Aircraft: Cessna 172. Injuries: 1 Fatal. Location: Sturgis, S.D. Aircraft damage: Destroyed.
What reportedly happened: The accident happened while the student pilot was practicing supervised solo takeoffs and landings. The flight instructor stated that after the second solo landing, the student did not retract the airplane’s flaps before beginning the next takeoff.
After takeoff, the airplane entered a half-turn spin and hit the ground.
Toxicology tests detected acetaminophen and diphenhydramine in the pilot’s urine. Although diphenhydramine can cause drowsiness, the investigation could not determine whether it contributed to the accident.
Probable cause: The student pilot’s failure to maintain control of the airplane during takeoff with extended flaps.
NTSB Identification: CEN12LA059
This November 2011 accident report is provided by the National Transportation Safety Board. Published as an educational tool, it is intended to help pilots learn from the misfortunes of others.